Thunderstorm Wind, Hartley
- When
- July 10, 5:44 PM CST
- Where
- Hartley County, 8.27 mi SW of (Dht)dalhart Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.950, -102.670
During the evening of July 10th, isolated storms produced significant downburst winds in the northwest Oklahoma Panhandle. As an upper level disturbance interacted with sufficient atmospheric wind and dry air, storms were able to produce strong winds potentially up to 80mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the evening of July 10th, isolated storms produced significant downburst winds in the northwest Oklahoma Panhandle. As an upper level disturbance interacted with sufficient atmospheric wind and dry air, storms were able to produce strong winds potentially up to 80mph. This resulted in significant damage in portions of Cimarron County. Later into the overnight hours, as storms were diminishing, there were some severe wind gusts related to a potential heat burst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 10, 11:40 AM CST, 6 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 1240 PM CDT Thu Jul 10 2025 ...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION... .KEY MESSAGES... Issued at 1142 AM CDT Thu Jul 10 2025 Thunderstorms today, Friday, and Saturday have a low chance of becoming severe. Damaging winds and hail are the primary hazards. Increasing moisture will allow for heavy rainfall and flooding risk Friday through the weekend. Daily thunderstorm chances continue into next week. && .SHORT TERM... (This afternoon through Friday night) Issued at 1142 AM CDT Thu Jul 10 2025 A weather system is moving across the southern plains today bringing mid level moisture across the panhandles. Daytime heating and instability associated with this weather system is already sparking high based rain showers. As the day progress further high based rain showers and thunderstorms will have a moderate to high chance of forming. These will most likely form a loose line of storms that will transit slowly from the NW panhandles to the SE panhandles. There is a deep sub cloud base dry layer which will mitigate some of the rainfall from any rain shower or thunderstorm. However this will make these storms far more efficient wind producer with any of them able to produce downburst wind. There is a low chance that a few of the storms will become strong to severe with even stronger downburst winds and large hail. As the loose line of rain showers and thunderstorms move into the central panhandle during the evening the loss of heating and the weakening of the weather system will cause them to dissipate. During the overnight hours a low level jet has a high chance of forming across the panhandles. This jet is very significant as it will help shunt a large amount of low level gulf moisture quickly in the southern plain including the panhandles. This additional moisture will provide further fuel for Friday as another small weather system moves into the panhandles. This system will in turn cause rain showers and thunderstorms that move NW to SE across the panhandles during the afternoon and evening. The storms then have a moderate chance of persisting through the overnight hours into Saturday morning. With the additional moisture the amount and coverage of these storms will be higher than today with the whole panhandles having a chance of seeing precipitation. Even with the relatively small weather system there is a low chance that a few storms become strong to severe with large hail and damaging winds. The increased moisture will bring a new threat in that these storms will be capable of producing heavy rainfall that can lead to flooding. Just to emphasize the significant nature of the moisture it will be building to upwards of 1.5in PWAT. This puts it near the maximum moisture that we typically see for this time of year. The increase in moisture will also herald the return of more muggy weather compared to our more typical dry heat. A silver lining with the moisture increase is that the temperatures will be falling with high in the 90s to 100s today dropping to the low to mid 90s for Friday. && .LONG TERM... (Saturday through next Wednesday) Issued at 1142 AM CDT Thu Jul 10 2025 The southern plains including the panhandles will have a high chance of staying under a stagnant pattern of a high pressure to the west and east of the region while a broad trough stay over the region. This pattern will remain very favorable for pushing increasingly copious amounts of Gulf moisture into the panhandles. The broad trough along with daytime heating will provide the instability needed for rain showers and thunderstorms to form. So for each day there will be at least portions of the panhandles that will have a moderate chance for rain showers and thunderstorms. The moisture will remain extremely high with PWAT increasing further with at least a low-moderate chance that 1.5-1.8in PWAT move into the panhandles. This moisture is darn near or exceeding the maximum we see in the panhandles for any of these mid July days. Indeed if we are on the higher end of the range this moisture would be some of the highest ever seen in the panhandles. With such high moisture heavy rainfall may occur with any rain showers or thunderstorm that form in the panhandles. The threat of heavy rain will then persist for so long as this high moisture remains across the panhandles. The silver lining will remain through the weekend into next week as the moisture leads to cooler temperatures even if it will lead to muggy days. && .AVIATION... (18Z TAFS) Issued at 1142 AM CDT Thu Jul 10 2025 A weather system will produce high based rain showers and thunderstorms in the panhandles this afternoon through to the evening. There is a low chance that these will impact the terminals during this time. A few of the storms have a low chance of becoming strong to severe producing strong downburst winds. Conditions are most likely to remain VFR even with the passage of a thunderstorm. If conditions did lower from thunderstorms it is most likely to MVFR. Otherwise ambient winds will be gusty from the south during the daytime hours becoming weak for the overnight. There is a very low chance that further rain showers or thunderstorms develop during the overnight hours, this will not be reflected in any TAF. Active weather continues on Friday as more rain showers or thunderstorms are expected for that day. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...98 LONG TERM....98 AVIATION...98
Hazardous Weather Outlook National Weather Service Amarillo TX 1243 PM CDT Thu Jul 10 2025 OKZ001>003-TXZ001>020-317-110545- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1243 PM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Rain showers and thunderstorms continue across parts of the combined Panhandles now to this evening into the overnight. There is a low potential for these storms to become strong to severe in the northwest Panhandles this evening. Damaging winds and hail are the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Daily thunderstorms chances for the next 7 days promote flooding concerns. A low end severe thunderstorm risk may continue as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
323 PM CDT Thu Jul 10 2025
OKZ002-102100-
Texas OK-
323 PM CDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TEXAS COUNTY
THROUGH 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Eva, or 12 miles southeast of Elkhart, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10145 3667 10162 3686 10198 3699 10187
TIME...MOT...LOC 2023Z 291DEG 25KT 3686 10175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
333 PM CDT Thu Jul 10 2025
OKZ001-TXZ001-102100-
Cimarron OK-Dallam TX-
333 PM CDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES THROUGH 400 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Texline, or 8 miles east of Clayton, moving east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texline and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10304 3650 10300 3659 10300 3664 10274
3627 10283 3636 10304
TIME...MOT...LOC 2033Z 275DEG 25KT 3648 10302
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
542 PM CDT Thu Jul 10 2025
OKZ001-102315-
Cimarron OK-
542 PM CDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CIMARRON COUNTY
THROUGH 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Wheeless, or 18 miles northeast of Clayton, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Black Mesa Park and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3678 10300 3692 10288 3672 10264 3654 10300
TIME...MOT...LOC 2242Z 230DEG 27KT 3667 10299
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
555 PM CDT Thu Jul 10 2025
OKZ001-TXZ001-102315-
Cimarron OK-Dallam TX-
555 PM CDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES THROUGH 615 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felt, or 19 miles east of Clayton, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3644 10290 3654 10300 3672 10264 3658 10248
TIME...MOT...LOC 2255Z 230DEG 27KT 3655 10285
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DGWPreliminary Local Storm Report
National Weather Service Amarillo TX
636 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Gst 11 NE Eva 36.92N 101.78W
07/10/2025 M67 MPH Texas OK Mesonet
The first severe gust occurred at 3:35 PM
and the final gust occurred at 3:45 PM. The
peak was 67 mph.
&&
CRThe Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286302.